Dr. Benjamin Park, a medical officer of the Mycotic Diseases Branch of the Centers for Disease Control and Prevention in Atlanta, said 25 of the meningitis cases were in Tennessee, but cases have been reported in Virginia, Maryland, Florida, North Carolina and Indiana.
"If patients are concerned, they should contact their physician to find out if they received a medicine from one of these lots," Park said in a telephone news conference. "Fungal meningitis is not a reportable condition so we don't know how to compare this, but it is extremely rare and many of these cases involve people who are immune-compromised."
The outbreak of aspergillus meningitis was linked to steroid injections -- methylprednisolone acetate -- into the spine to treat back pain, Park said.
Ilisa Bernstein, director of the Office of Compliance, Center for Drug Evaluation and Research at the U.S. Food and Administration, said a sealed vial of methylprednisolone acetate was found to have a fungal contaminate.
"It is being tested right now to determine what it is, so far all we can say is that one of the sealed vials of the steroid contained some foreign material," Bernstein said.
The steroid came from the New England Compounding Center in Framingham, Mass., a specialty pharmacy that recalled three lots of the drug and shut down operations, ABC News reported.
The steroid is used as an intravenous drug so it has to be administered in a hospital and it can involve a prolonged treatment, Park said.
Since the investigation has not determined what the contaminate was or how it was transmitted, the FDA, out of an abundance of caution, has advised healthcare providers to stop using any product made by the New England Compounding Center for the time being, Bernstein said.
"We're urging clinics and healthcare providers to discontinue use of all products from the New England Compounding Center," Bernstein said.
Costly malfunction causes beer flood at Boston-area brewery
Video of Victoria’s Secret models trying to 'twerk' hits Instagram